Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 280, NWS Quad Cities, IA

August 14, 2008Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 14, 2008, 5:51 PM CDT for Buchanan County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 5:51 PM CDT (22:51 UTC)
Expired
Aug 14, 2008, 6:15 PM CDT
In force
24 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 145 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:00 PM CDTHAIL 0.881 N Hazleton, IADELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 142251
SVRDVN
IAC019-142315-
/O.NEW.KDVN.SV.W.0280.080814T2251Z-080814T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA...

* UNTIL 615 PM CDT.

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH....AND PENNY SIZE HAIL.  THIS STORM WAS LOCATED
  APPROXIMATELY NEAR HAZLETON...OR NEAR OELWEIN...AND MOVING SOUTH AT
  23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDEPENDENCE...8 MILES NORTH OF ROWLEY...8 MILES WEST OF WINTHROP
  AND 8 MILES EAST OF JESUP AROUND 615 PM CDT...

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 49 AND 55.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4264 9167 4230 9166 4229 9196 4230 9207
      4246 9207 4247 9209 4263 9209
TIME...MOT...LOC 2251Z 359DEG 20KT 4260 9190

$$

HAASE
1 follow-up statement
000 
WWUS53 KDVN 142312
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT THU AUG 14 2008

IAC019-142322-
/O.EXP.KDVN.SV.W.0280.000000T0000Z-080814T2315Z/
BUCHANAN IA-
612 PM CDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR BUCHANAN COUNTY EXPIRES AT 615
PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 4264 9167 4230 9166 4229 9196 4230 9207
      4246 9207 4247 9209 4263 9209
TIME...MOT...LOC 2312Z 359DEG 20KT 4248 9190

$$

HAASE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:40 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 14, 2:40 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT THU AUG 14 2008

.SYNOPSIS...
SHORT WAVE DIVING SOUTHWARD OUT OF WI TO BRING SCATTERED
THUNDERSTORMS TO THE DVN CWA THROUGH EARLY TONIGHT. THEN QUEBEC
UPPER LOW TO RETROGRADE INTO THE EASTERN GREAT LAKES LATER TONIGHT
AND FRIDAY BEFORE LIFTING BACK TO THE EAST. DEEPENING NORTHEAST LOW
LEVEL FLOW TO BRING DRIER AIR INTO THE REGION. IN THE MEANTIME
EXTREME SOUTHERN SASKATCHEWAN LOW PRESSURE WILL DIVE SOUTHWARD INTO
THE CENTRAL ROCKIES AS RIDGING BUILDS TO THE NORTH. THIS SETS UP A
REX BLOCK IN THE WEST. EVENTUALLY RIDGING ALOFT BUILDS INTO THE
MIDWEST WHILE OPERATIONAL MODELS TAKE LOW TO THE SOUTHERN ROCKIES
EARLY NEXT WEEK. TOWARDS THE END OF NEXT WEEK LOW PRESSURE THEN
CROWBARS NORTHEAST INTO THE PLAINS PER HENRY RULE AS DEEPENING
TROUGH MOVES INTO THE NORTHERN ROCKIES. THE BOTTOM LINE IS OUR
REGION WILL BE IN FOR ABOUT A WEEK OF DRY WEATHER.

..HAASE..

&&

.SHORT TERM...TONIGHT AND FRIDAY...
SHORT WAVE DIVING SOUTHWARD OUT OF WI ASSOCIATED WITH SCATTERED
THUNDERSTORMS IN WI AND SOUTHEAST MN WILL AFFECT THE DVN CWA THROUGH
EARLY TONIGHT. EXPECTING LOW TOPS WITH LITTLE SHEAR AND MARGINAL
INSTABILITY THUS SEVERE THREAT LOW BUT WITH FREEZING LEVELS ABOUT
11000 FEET MAY GET MARGINALLY SEVERE HAIL. IN ADDITION WITH
DEWPOINTS IN THE LOWER 60S AND PRECIPITABLE WATERS IN EXCESS OF AN
INCH COULD SEE BRIEF HEAVY DOWNPOURS IN STRONGER STORMS.
OTHERWISE...ALREADY SEEING DEEPER NORTHEAST FLOW TAKING SHAPE IN MI
AND NORTHERN WI AS DEWPOINTS HAVE BEEN LOWERING ALL AFTERNOON. THE
DRIER AIR WILL BE ARRIVING FROM NORTHEAST TO SOUTHWEST ACROSS THE
DVN CWA OVERNIGHT INTO FRIDAY MORNING.

OTHER THAN A SLIGHT CHANCE OF STORMS FRIDAY MORNING IN OUR SOUTHWEST
CWA...HIGH PRESSURE WILL BE BUILDING OUT OF THE GREAT LAKES FOR A
VERY PLEASANT FRIDAY WITH COMFORTABLE TEMPERATURES AND HUMIDITIES.
TIME HEIGHT SECTIONS AND BUFKIT INDICATE PLENTY OF SUNSHINE TOO
ACROSS MUCH OF THE DVN CWA...EXCEPT THE SOUTHWEST CWA WHERE MORE
CLOUDS EXPECTED. EXCELLENT HAY CUTTING WEATHER.

..HAASE..

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
FRIDAY NIGHT THROUGH SATURDAY NIGHT...AS OUR CUT OFF LOW SLOWLY
ROTATES SOUTH ACROSS THE EASTERN ROCKIES...A SURFACE RIDGE BUILDS
OVER THE NORTHERN PLAINS...MINNESOTA AND WISCONSIN.  THIS SURFACE
RIDGE SLOWLY SHIFTS SOUTH TO LAY OVER THE FORECAST AREA FRIDAY
NIGHT...AND LINGERS ON SATURDAY AND SATURDAY NIGHT.  THUS...WE WILL
GET IN SOME SURFACE DRY AIR SETTLING IN FRIDAY NIGHT AND
SATURDAY...WITH DEWPOINTS ONLY IN THE 50S.  THEY INCREASE AGAIN
SATURDAY AFTERNOON AND NIGHT BUT ONLY TO AROUND 60.  BETWEEN ALL
THIS DRY AIR AND THE RIDGING DO NOT EXPECT ANY PRECIPITATION.  WITH
THE NORTHEAST FLOW FRIDAY NIGHT AND EARLY SATURDAY TEMPERATURES WILL
BE COOLER THAN NORMAL...BUT NOT BY MUCH WITH ALL THE SUNSHINE.
SLIGHTLY WARMER CONDITIONS SATURDAY NIGHT AS THE AIRMASS MODIFIES
WITH THE DRY GROUND AND SUNSHINE.

SUNDAY THROUGH THURSDAY THERE WILL BE SIGNIFICANT CHANGES TO THE
SENSIBLE WEATHER FORECAST.  THE LAST COUPLE OF RUNS OF BOTH THE GFS
AND ECMWF HAVE SENT THE CUT OFF UPPER LEVEL LOW A LITTLE FARTHER
SOUTHWEST...LEAVING THE FORECAST AREA HIGH AND DRY FOR SUNDAY
THROUGH AT LEAST TUESDAY.  WOULD BE LEERY OF JUMPING ON THIS
FORECAST TREND USUALLY...BUT IT IS NOT NEW...IT SHOWED UP ON THE NEW
ECMWF YESTERDAY AFTERNOON AS A NEW TREND THEN...AND THE 00Z GFS
BEGAN TO TREND THAT DIRECTION.  HAVE DEVIATED FROM THE HPC
GUIDANCE...BUT THIS GUIDANCE STILL SEEMS TO BE HANGING ON TO THE
WETTER SOLUTION OF YESTERDAY.  THE 12Z GFS HAS CONTINUED THIS
TREND...AS HAS THE NEW 12Z NAM.  ESSENTIALLY AS THE CUT OFF LOW
SHIFT SOUTH IN THE NEXT 24-48 HOURS...A REX BLOCK OF SORTS FORMS
OVER THE ROCKIES FOR SATURDAY NIGHT INTO THE EARLY PART OF THE
WEEK.  THE CUT OFF LOW GETS RATHER WEAK AT THIS POINT...BEFORE IT IS
PICKED UP BY A LONGWAVE TROUGH THAT MOVES OVER THE WESTERN STATES
LATE WEDNESDAY AND THURSDAY...AND PUSHES TOWARDS US AS A TROUGH
THURSDAY FROM THE SOUTHWEST.  THUS...HAVE ALLOWED POPS TO INCREASE
AGAIN FOR WEDNESDAY AND THURSDAY AS THIS TROUGH MOVES NORTHEAST
AGAIN...THOUGH CONFIDENCE IS NOT HIGH GIVEN RECENT CHANGES IN THE
MODELS.  HAVE WARMED UP TEMPERATURES THROUGH THE PERIOD WITH MORE
SUNSHINE AND LESS PRECIPITATION EXPECTED...THOUGH WE WILL STILL BE A
LITTLE BELOW NORMAL THROUGH THE PERIOD.  ...LE...

&&

.AVIATION...
SCATTERED AND SHORT LINES OF STORMS IN EASTERN IA THROUGH EARLY
TONIGHT. COVERAGE NOT ENOUGH TO WARRANT MORE THAN VCTS AT THIS TIME.
MVFR CIGS/VIS IN THUNDERSTORMS OTHERWISE VFR CONDITIONS THROUGH
TONIGHT. VFR CONDITIONS ON FRIDAY AS HIGH PRESSURE BUILDS OUT OF THE
GREAT LAKES. SPECIFICALLY LOOK FOR FEW-SCT040-050 ON FRIDAY WITH
NORTHEAST WINDS 5 TO 10 KNOTS.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/LE
Hazardous weather outlook, Aug 14, 11:42 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1142 AM CDT THU AUG 14 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1142 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS AND SHORT LINES OF STORMS SHOULD DEVELOP
THIS AFTERNOON INTO EARLY TONIGHT. SEVERE THUNDERSTORMS ARE NOT
EXPECTED...BUT SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL
AND WIND GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

HAASE

In the hours before

Special weather statement, Aug 14, 4:14 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT THU AUG 14 2008

IAZ040>042-051>054-063>066-ILZ001-002-007-009-142315-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...GALENA...FREEPORT...
MOUNT CARROLL...STERLING...ROCK FALLS
414 PM CDT THU AUG 14 2008

...SCATTERED THUNDERSTORMS DEVELOPING NORTH OF I-80...

AT 410 PM CDT DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS
DEVELOPING NORTH OF I-80. OTHER THUNDERSTORMS NORTH OF HIGHWAY 20
WILL BE MOVING SOUTH INTO NORTHEAST IOWA THROUGH 6 PM.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN
EXCESS OF ONE INCH...ALONG WITH HAIL TO NEAR PENNY SIZE.

HAASE
Local storm report, Aug 14, 5:06 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             CEDAR RAPIDS            41.97N 91.67W
08/14/2008  M0.25 INCH       LINN               IA   TRAINED SPOTTER

            PEA SIZE HAIL ALONG WITH HEAVY RAIN AND GUSTY WINDS.

&&

JH2
Local storm report, Aug 14, 5:08 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
08/14/2008  M1.00 INCH       LINN               IA   TRAINED SPOTTER

            DURING PAST 15 MINUTES.

&&

MIKEZ
Local storm report, Aug 14, 5:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
08/14/2008  M1.50 INCH       LINN               IA   TRAINED SPOTTER

            1.5 INCHES IN LAST 25 MINUTES.

&&

DLS
Local storm report, Aug 14, 5:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     1 SSE CEDAR RAPIDS      41.95N 91.66W
08/14/2008  E50 MPH          LINN               IA   TRAINED SPOTTER

            ESTIMATED 40 TO 50 MPH WINDS AND PEA SIZE HAIL.

&&

DLS
Local storm report, Aug 14, 5:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
531 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
08/14/2008  M1.80 INCH       LINN               IA   TRAINED SPOTTER

            DURING THE PAST 40 MINUTES. RAIN IS LETTING UP.

&&

MIKEZ

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.